Florida, 2023

Lightning Strike in Florida, July 19, 2023

July 19, 2023 · NWS KEY · 1 event in 1 county or zone

Lightning damaged a dock at Big Coppitt Key as a tropical wave moved west through the Florida Keys, accompanied by scattered thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

Lightning damaged a dock at Big Coppitt Key as a tropical wave moved west through the Florida Keys, accompanied by scattered thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Jul 19, 3:58 AM EST, 2 hours 2 minutes earlier.

Area forecast discussion, Jul 19, 3:58 AM EST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Key West FL
458 AM EDT Wed Jul 19 2023

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 458 AM EDT Wed Jul 19 2023
Very warm and humid conditions prevail across the Florida Keys and
adjacent coastal waters this morning, with air temperatures
holding in the mid to upper 80s and dewpoint temperatures in the
mid to upper 70s yielding heat indices generally in the 95-100F
range. However, a gentle to moderate easterly breeze has
developed thanks to an approaching tropical wave. Meanwhile, the
latest Key West Doppler radar base reflectivity data show
scattered showers and isolated thunderstorms moving quickly
westward or west-northwestward over the service area. A larger
cluster of showers and storms currently is approaching communities
in the middle and upper Keys. A wind gust of 35 knots was recored
recently at the Weatherflow Mesonet station at the Alligator Reef
Lighthouse off Islamorada.

On the large scale, the Florida Keys are (at least temporarily)
beneath deep easterly flow just north of the northern part of a
tropical wave migrating westward across the Caribbean. Expansive
deep layer mean anticyclones are centered well east (Sargasso Sea)
and west (Chihuahuan Desert) of Florida, while persistent
cyclonic flow covers most of southern Canada and the northern tier
of the United States. The resident air mass across the Florida
Keys is a rich maritime tropical variety with a deep moist layer
associated with the confluent northeastern part of the Caribbean
tropical wave.

An few periods of unsettled weather are likely today through
Thursday as the tropical wave migrates across and west of the
service area. In addition, cloud cover should be above average. As
such, we held off on heat advisories as heat index values should
remain just below thresholds today and probably Thursday. Total
rainfall amounts between today and Thursday will most likely be in
the 0.25-1.00-inch range, with locally higher and lower amounts.
This of course would be a welcome albeit temporary relief from the
historic heat.

By Friday, much drier air should work in aloft from the east
(remnant Saharan Air Layer plume). Weak large-scale ridging will
govern large-scale flow over the weekend, and therefore, we expect
Friday, Saturday, and Sunday to be mostly clear/sunny, hot, and
humid with low rain/thunder chances. Heat Advisories may very well
be needed each of these days.

Early next week, a potential ENE steering flow pattern may develop
favoring island cloud lines and afternoon/evening storms moving
off mainland Florida toward the Keys. We shall see. In the
meantime, enjoy a day or two with higher cloud cover and rain
prospects, and get ready for "high heat" this weekend.
&&

.MARINE...
Issued at 458 AM EDT Wed Jul 19 2023
No watches, warnings, or advisories are in effect for Florida Keys
coastal waters zones. The northern part of a tropical wave will
migrate westward across Florida Keys coastal waters today and
tonight. Winds and seas will be higher in and near numerous
showers and scattered thunderstorms today and tonight. A high
pressure ridge extending across southern Florida will weaken
Thursday through Friday, with a weak pressure pattern and lighter
breezes expected across Florida Keys coastal waters Saturday and
Sunday.
&&

.AVIATION...
(06Z TAFS)
Issued at 458 AM EDT Wed Jul 19 2023
Numerous showers and isolated thunderstorms will pass over the
island terminals bringing MVFR or brief IFR conditions, mainly this
morning. Expect gusty winds to accompany the stronger convection.
Outside of any shower or thunderstorms, winds will be out of the
southeast 10 to 15 knots.
&&

.CLIMATE...
Issued at 458 AM EDT Wed Jul 19 2023
The all-time warm low temperature record was broken yesterday in
Marathon. The low temperature of 87F broke the daily record of
84F, set last year (2022), and the all-time record warm low of
86F, set just two days ago on July 17. In addition, the low
temperature of 87F in Key West tied the all-time warm minimum
temperature record, most recently reached last week on July 12.
This value of course broke the daily record of 85F, set in 2018.
The high temperature of 98F in Marathon extends its record streak
with temperatures above 95F to 16 days in a row. Temperature
records at Key West and Marathon date back to 1872 and 1950,
respectively.
&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  91  83  91  84 /  70  60  50  40
Marathon  92  83  92  84 /  70  60  50  40
&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...Kasper
Aviation/Nowcasts....LIW

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jul 19, 4:18 AM EST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
518 AM EDT Wed Jul 19 2023

FLZ076>078-GMZ031>035-042>044-052>055-072>075-201000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
518 AM EDT Wed Jul 19 2023

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected today and tonight. The
primary thunderstorm hazard will be lightning strikes. In
addition, some of the stronger storms will bring locally gusty and
shifting winds with potential wind gusts of 35 to 45 knots.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Scattered thunderstorms are expected Thursday, with isolated
thunderstorms expected Thursday night through Tuesday. The primary
thunderstorm hazards will be lightning strikes and gusty, shifting
winds.

Increased cloud cover, wind speeds, and rainfall coverage likely
will keep heat index values below Heat Advisory criteria on
Thursday. However, by Friday, reduced cloud cover, rain chances,
and wind speeds will once again combine to elevate heat index
values, and Heat Advisories likely will be required during
daylight hours on Friday, Saturday, and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Kasper

In the hours before

Local storm report, Jul 19, 3:39 AM EST, 2 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Key West FL
439 AM EDT Wed Jul 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 AM     Tstm Wnd Gst     4 SSE Islamorada        24.86N 80.62W
07/19/2023  M40 MPH          GMZ042             FL   Mesonet

            A southeast wind gust of 35 knots or 40 mph,
            was recorded by the WeatherFlow mesonet at
            Alligator Reef Light.

&&

LIW

The radar

The Key West radar (KBYX), 5 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Monroe

When
July 19, 6:00 AM EST
Where
Monroe County, 2.33 mi NE of (Nqx)key West Nas
Property damage
$2,000
Reported by
Public
Coordinates
24.601, -81.651

A lightning strike to a dock damaged a concrete piling. Photos relayed through social media showed cracks and missing pieces of the plastic casing, as well as to an interior concrete post in two separate areas above and below the wooden dock level.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125047.